Alert archive / North Dakota / River Flood Warnings in 2013

River Flood Warning 73, NWS Grand Forks, ND

October 15, 2013Richland County, North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Oct 15, 2013, 9:11 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It took effect at Oct 16, 2013, 8:42 AM CDT. It was in force for 70 hr.

The area

The outline as issued.

The facts

Issued
Oct 15, 2013, 9:11 PM CDT (02:11 UTC)
In effect from
Oct 16, 2013, 8:42 AM CDT
Expired
Oct 19, 2013, 7:00 AM CDT
In force
70 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 155 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Wahpeton (WHNN8).

Action stage
9.5 ft
Minor stage
11 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05051500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WGUS43 KFGF 160211
FLWFGF


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS ND
911 PM CDT TUE OCT 15 2013

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS, ND HAS ISSUED A 
   FLOOD WARNING (NEW) FOR THESE RIVER LOCATIONS IN MINNESOTA...NORTH
DAKOTA...

  NEW FLOODING IS FORECAST TO OCCUR AT...
  *  WAHPETON...ON THE RED RIVER...IN WILKIN AND RICHLAND COUNTIES.
  

. //ENTER GENERAL HYDROMET SYNOPSIS//

  A FOLLOW-UP FLOOD STATEMENT WITH MORE DETAILED FLOODING INFORMATION 
  WILL BE ISSUED SHORTLY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...TURN AROUND, DON'T DROWN... 
 
 - DON'T TRAVEL THROUGH FLOODED AREAS!

 - PERSONS IN THE WARNED AREA NEED TO TAKE STEPS TO PROTECT LIFE 
   AND PROPERTY. IF NECESSARY MOVE TO A HIGHER AND SAFER LOCATION.

 - PERSONS LIVING IN THE RED RIVER BASIN SHOULD MONITOR RIVER 
   LEVELS WHILE THE RIVER IS IN...OR NEAR...FLOOD.

FOR MORE INFORMATION...GO TO THE AHPS/RIVER SECTION 
ON OUR WEB PAGE AT:      WWW.WEATHER.GOV/GRANDFORKS

&&

MNC167-NDC077-160311-
/O.NEW.KFGF.FL.W.0073.131016T1342Z-131019T1200Z/
/WHNN8.1.ER.131016T1342Z.131017T0600Z.131018T0600Z.NO/
911 PM CDT TUE OCT 15 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS, ND HAS ISSUED A 
 NEW FLOOD WARNING FOR...
* ...WAHPETON...ON THE RED RIVER.
* FROM WEDNESDAY MORNING TO SATURDAY MORNING.
* AT  7:30 PM TUESDAY THE STAGE WAS 7.9 FEET. 
* MINOR FLOOD STAGE IS 10.0 FEET.
* FOR THE NEXT 7 DAYS...MINOR FLOODING IS FORECAST. 
* FORECAST...RISE ABOVE FLOOD STAGE BY WEDNESDAY MID-MORNING AND 
  CONTINUE TO RISE TO NEAR 11.0 FEET BY EARLY THURSDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY EARLY FRIDAY MORNING.

&&

LAT...LON 4602 9672 4603 9641 4650 9663 4650 9684

$$
2 follow-up statements
795 
WGUS83 KFGF 160224
FLSFGF
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS ND
924 PM CDT TUE OCT 15 2013


...THE FLOOD WARNING CONTINUES FOR THESE RIVER LOCATIONS IN 
MINNESOTA...NORTH DAKOTA...

  * WAHPETON...ON THE RED RIVER ...IN WILKIN AND RICHLAND COUNTIES

.AROUND TWO INCHES OF RAIN FELL IN ROUGHLY THE LAST 48 HOURS. 
RECENT RAIN WILL BRING THE RED RIVER AT WAHPETON TO MINOR FLOOD 
STAGE ON WEDNESDAY. 

THIS FORECAST IS FOR A 7 DAY PERIOD...THE HIGHEST STAGE INDICATED
  MAY NOT REFLECT THE CREST FOR THIS EVENT.

  FORECASTS ARE UPDATED DAILY AND STAGE VALUES WILL CHANGE AS NEW 
  WEATHER AND RIVER INFORMATION IS USED. RIVER FORECASTS USUALLY USE 
  24 HOURS OF EXPECTED PRECIPITATION BUT DEPENDING ON THE SITUATION 
  IT MAY INCLUDE PRECIPITATION EXPECTED THROUGH THE NEXT 72 HOURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...TURN AROUND, DON'T DROWN... 
 
 - DON'T TRAVEL THROUGH FLOODED AREAS!

 - PERSONS IN THE WARNED AREA NEED TO TAKE STEPS TO PROTECT LIFE 
   AND PROPERTY. IF NECESSARY MOVE TO A HIGHER AND SAFER LOCATION.

 - PERSONS LIVING IN THE RED RIVER BASIN SHOULD MONITOR RIVER 
   LEVELS WHILE THE RIVER IS IN...OR NEAR...FLOOD.

FOR MORE INFORMATION...GO TO THE AHPS/RIVER SECTION 
ON OUR WEB PAGE AT: WWW.WEATHER.GOV/GRANDFORKS

&&

MNC167-NDC077-171424-
/O.CON.KFGF.FL.W.0073.131016T1342Z-131019T1200Z/
/WHNN8.1.ER.131016T1342Z.131017T0600Z.131018T0600Z.NO/
924 PM CDT TUE OCT 15 2013

THE FLOOD WARNING CONTINUES FOR...
* ...WAHPETON...ON THE RED RIVER.
* FROM WEDNESDAY MORNING TO SATURDAY MORNING...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT 7:30 PM TUESDAY THE STAGE WAS 7.9 FEET. 
* MINOR FLOOD STAGE IS 10.0 FEET.
* FORECAST...RISE ABOVE FLOOD STAGE BY WEDNESDAY MID-MORNING AND 
  CONTINUE TO RISE TO NEAR 11.0 FEET BY EARLY THURSDAY MORNING. THE 
  RIVER WILL FALL BELOW FLOOD STAGE BY FRIDAY MORNING.
* THE RIVER IS FORECAST TO CREST AT 11.0 ON EARLY THURSDAY MORNING 
  DURING THIS 7-DAY PERIOD.
* IMPACT STATEMENT(S) - AT 11.6 FEET, OTTER TAIL RIVER WATER STARTS TO
  FLOW INTO THE BRECKENRIDGE DIVERSION. WATER ON MAIN ST (BRECK).

&&
 
DAILY 7 PM CDT/6 PM CST FORECAST STAGE IN FEET:

 DATE                WED    THU    FRI    SAT    SUN    MON    TUE
(MONTH/DAY)         10/16  10/17  10/18  10/19  10/20  10/21  10/22

RED RIVER
  WAHPETON          10.8   10.3    9.0    7.5    6.1    5.6    5.3


LAT...LON 4602 9672 4603 9641 4650 9663 4650 9684


$$
683 
WGUS83 KFGF 161436
FLSFGF
 
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA/GRAND FORKS ND
936 AM CDT WED OCT 16 2013

...THE FLOOD WARNING IS NOW CANCELLED FOR THESE RIVER LOCATIONS IN 
MINNESOTA...NORTH DAKOTA...

  * WAHPETON...ON THE RED RIVER...IN WILKIN AND RICHLAND COUNTIES

.COLD TEMPERATURES OVERNIGHT HAVE SLOWED THE RUNOFF...RIVER RESPONSE EXPECTED 
 TO CONTINUE THROUGHOUT THE DAY AS TEMPERATURES WARM... THEN SLOW DOWN 
 AGAIN OVERNIGHT.  PEAK FLOWS ARE EXPECTED TO COME IN LOWER... HOWEVER... 
 HIGHER FLOWS THAN NORMAL FOR THIS TIME OF YEAR SHOULD CONTINUE FOR A LONGER 
 DURATION... AS WATER MAKES ITS WAY THROUGH THE SYSTEM.  THE RED RIVER AT WAHPETON
 IS NOT EXPECTED TO REACH FLOOD STAGE AT THIS TIME AND THE FLOOD WARNING IS CANCELLED. 

THIS FORECAST IS FOR A 7 DAY PERIOD...THE HIGHEST STAGE INDICATED
  MAY NOT REFLECT THE CREST FOR THIS EVENT.

  FORECASTS ARE UPDATED DAILY AND STAGE VALUES WILL CHANGE AS NEW 
  WEATHER AND RIVER INFORMATION IS USED. RIVER FORECASTS USUALLY USE 
  24 HOURS OF EXPECTED PRECIPITATION BUT DEPENDING ON THE SITUATION 
  IT MAY INCLUDE PRECIPITATION EXPECTED THROUGH THE NEXT 72 HOURS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...TURN AROUND, DON'T DROWN... 
 
 - DON'T TRAVEL THROUGH FLOODED AREAS!

 - PERSONS IN THE WARNED AREA NEED TO TAKE STEPS TO PROTECT LIFE 
   AND PROPERTY. IF NECESSARY MOVE TO A HIGHER AND SAFER LOCATION.

 - PERSONS LIVING IN THE RED RIVER BASIN SHOULD MONITOR RIVER 
   LEVELS WHILE THE RIVER IS IN...OR NEAR...FLOOD.

FOR MORE INFORMATION...GO TO THE AHPS/RIVER SECTION 
ON OUR WEB PAGE AT:      WWW.WEATHER.GOV/GRANDFORKS

&&

MNC167-NDC077-161506-
/O.CAN.KFGF.FL.W.0073.000000T0000Z-131019T1200Z/
/WHNN8.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
936 AM CDT WED OCT 16 2013

THE FLOOD WARNING IS CANCELLED FOR...
* ...WAHPETON...ON THE RED RIVER.
* AT  8:30 AM WEDNESDAY THE STAGE WAS 8.6 FEET. 
* FORECAST...THE RIVER WILL CREST BELOW FLOOD STAGE AT 8.9 FEET 
  WEDNESDAY EVENING.
* IMPACT STATEMENT(S) - AT 8.5 FEET, FORECAST SERVICE STAGE.

&&

DAILY 7 AM CDT/6 AM CST FORECAST STAGE IN FEET:

 DATE                THU    FRI    SAT    SUN    MON    TUE    WED
(MONTH/DAY)         10/17  10/18  10/19  10/20  10/21  10/22  10/23

RED RIVER
  WAHPETON           8.8    7.8    6.7    5.9    5.4    5.3    5.3


LAT...LON 4602 9672 4603 9641 4650 9663 4650 9684


$$
WJB

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Oct 15, 7:07 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Oct 15, 7:07 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
707 PM CDT TUE OCT 15 2013

.UPDATE...
ISSUED AT 704 PM CDT TUE OCT 15 2013

THE RAIN HAS ENDED AND SKIES CLEARING...WITH MAIN CLEARING LINE AT
00Z BAUDETTE TO HILLSBORO TO LISBON. TEMPS IN CLEAR AREA FALLING
PRETTY GOOD WITH UPPER 30S IN NE ND. WILL LOOK OVER TEMPS BUT
SUSPECT MANY AREAS TONIGHT WILL END UP IN THAT 27-32 RANGE.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 252 PM CDT TUE OCT 15 2013

MAIN ISSUES WILL BE TIMING OF THE CLEARING OUT AND ENDING OF RAIN
AS WELL AS TEMPERATURES THROUGHOUT THE PERIOD.

THE UPPER LOW CURRENTLY ROTATING OVER MN WILL MOVE OFF INTO THE
GREAT LAKES TONIGHT. RAIN WILL END OVER THE FAR SOUTHEASTERN
COUNTIES FAIRLY EARLY THIS EVENING AS THE SFC LOW PULLS AWAY FROM
THE AREA. IT LOOKS LIKE THERE WILL BE SOME PRESSURE GRADIENT AND
WEST WINDS WILL KEEP US FROM COMPLETELY DECOUPLING. HOWEVER...DEW
POINTS WILL BE DOWN INTO THE LOW 30S WITH EVEN SOME 20S NOT OUT OF
THE QUESTION. SKIES WILL CLEAR OUT THIS EVENING. MODELS SHOW SOME
HIGH RH VALUES APPROACHING FROM CANADA BY EARLY WEDNESDAY
MORNING...BUT THINK THAT SKIES WILL STILL BE CLEAR ENOUGH TO GET
PRETTY COLD. CONTINUED TREND OF TEMPS NEAR TO A FEW DEGREES BELOW
THE FREEZING MARK. GIVEN THE LATENESS OF THE TIME OF YEAR WILL
FORGO ANY HEADLINES AND ISSUE A PNS ABOUT THE END OF THE GROWING
SEASON.

TOMORROW SHOULD BE PRETTY QUIET WITH NEAR SEASONAL TEMPS AS NEAR
ZONAL FLOW BRIEFLY SETS UP BETWEEN SYSTEMS. WESTERLY WINDS AND
SUNSHINE SHOULD HELP TEMPS CLIMB INTO THE MID TO UPPER 50S. THE
WARM TREND WILL BE SHORT LIVED AS ANOTHER COLD FRONT MOVES IN
WEDNESDAY NIGHT. WILL CONTINUE TO KEEP SOME LOW POPS FOR LATE
WEDNESDAY NIGHT AS THE FRONT MOVES THROUGH...ALTHOUGH THE NAM
KEEPS MOST OF THE PRECIP TO OUR SOUTHWEST. THE OTHER MODELS
CONTINUE TO SHOW SOME SCATTERED QPF SO KEPT THE SLIGHT MENTION
GOING. LOWS WEDNESDAY NIGHT WILL BE A BIT WARMER THAN TUESDAY
NIGHT WITH CLOUDS AND WINDS KEEPING US MIXED.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 252 PM CDT TUE OCT 15 2013

THURSDAY...THE COLD FRONT WILL CONTINUE TO PUSH ITS WAY ACROSS THE
REGION. THERE SHOULD STILL BE A SLIGHT CHANCE FOR SHOWERS THURSDAY
MORNING AS THE MODELS SHOW SOME WEAK FRONTOGENESIS MOVING THROUGH.
TEMPS WILL BE COOLING AN MAY EVEN SHOW A NON-DIURNAL TREND AS COLD
AIR ADVECTION BRINGS 850MB TEMPS DOWN BELOW THE FREEZING MARK.
WIND WILL LIGHTEN AND SHIFT TO THE WEST THURSDAY NIGHT...ALTHOUGH
LINGERING CLOUDS SHOULD KEEP TEMPS IN THE MID 30S. A REINFORCING
SURGE OF COLD AIR WILL COME DOWN FRIDAY...KEEPING TEMPS IN THE 40S
WITH SOME SCATTERED SHOWERS AS A WEAK UPPER SHORTWAVE MOVES
THROUGH.

FOR THE FRI NIGHT THROUGH TUE TIME PERIOD THE REGION REMAINS IN
SHARP NORTHWEST FLOW ALOFT. MAIN FORECAST CHALLENGE WILL BE TIMING
ANY WEAK EMBEDDED IMPULSES IN THE FLOW THAT MAY PRODUCE PCPN. AT
THIS POINT THERE IS ONE FOR FRI NIGHT INTO SAT...ANOTHER ON SUN AND
SUN NIGHT WITH A THIRD MON NIGHT INTO TUE. NONE OF THESE SYSTEMS ARE
PARTICULARLY IMPRESSIVE AND WILL NOT LEAD TO ANY HEAVY PCPN. HOWEVER
SOME LIGHT RAIN POSSIBLY CHANGING TO LIGHT SNOW AT NIGHT WILL BE
POSSIBLE. TEMPS LOOK TO STAY ON THE CHILLY SIDE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 704 PM CDT TUE OCT 15 2013

CLEARING WILL MOVE INTO FARGO-BEMIDJI EARLY THIS EVE...WITH CLEAR
SKY OTHER TAF LOCATIONS TONIGHT. HIGH CLOUDS TO MOVE IN WEDNESDAY
FROM THE NORTHWEST. WINDS TO SETTLE DOWN PRETTY QUICK THIS EVENING
AND RUN AOB 8 KTS TONIGHT INTO WED AM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...RIDDLE
SHORT TERM...JR
LONG TERM...JR/GODON
AVIATION...RIDDLE
Hazardous weather outlook, Oct 15, 5:32 AM CDT, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
532 AM CDT TUE OCT 15 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
532 AM CDT TUE OCT 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT POSSIBILITY OF SOME MINOR RIVER FLOODING MID
WEEK AT FARGO...WAHPETON...SABIN..DILWORTH AND ABERCROMBIE. HIGHLY
DEPENDENT ON THE AMOUNT OF RUNOFF INTO THE RIVER SYSTEMS WITH THE
PROLONGED RAINFALL FROM THE ONGOING SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JK

Nearby

River Flood Warnings in North Dakota, 2013River Flood Warnings in Minnesota, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.